Alert archive / New Mexico / Tornado Warnings in 2023

Tornado Warning 17, NWS Albuquerque, NM

July 13, 2023Union County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jul 13, 2023, 7:59 PM MDT for Union County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 7:59 PM MDT (01:59 UTC)
Expired
Jul 13, 2023, 8:30 PM MDT
In force
31 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Union County, NM

The radar

The Amarillo radar (KAMA), 172 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:17 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2015 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.8

Open this sounding in Storm Lab

The text

As transmitted.

817 
WFUS55 KABQ 140159
TORABQ
NMC059-140230-
/O.NEW.KABQ.TO.W.0017.230714T0159Z-230714T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
759 PM MDT Thu Jul 13 2023

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  East central Union County in northeastern New Mexico...

* Until 830 PM MDT.
    
* At 758 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Texline, or 12 miles southeast of Clayton, moving
  south at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Sedan around 830 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3614 10317 3650 10310 3650 10304 3614 10304
TIME...MOT...LOC 0158Z 002DEG 21KT 3633 10301 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MA/DC
1 follow-up statement
052 
WWUS55 KABQ 140210
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
810 PM MDT Thu Jul 13 2023

NMC059-140230-
/O.CON.KABQ.TO.W.0017.000000T0000Z-230714T0230Z/
Union-
810 PM MDT Thu Jul 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR
SOUTHEASTERN UNION COUNTY...
    
At 809 PM MDT, a severe thunderstorm capable of producing a tornado 
was located 8 miles south southwest of Texline, or 15 miles 
southeast of Clayton, moving south along the Texas and New Mexico 
border at 25 mph. 

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sedan around 830 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3638 10312 3638 10304 3614 10304 3614 10317
TIME...MOT...LOC 0209Z 002DEG 21KT 3626 10301 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jul 13, 5:35 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 5:35 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
535 PM MDT Thu Jul 13 2023

...New AVIATION...

.SYNOPSIS...
Issued at 253 PM MDT Thu Jul 13 2023

The heatwave continues the next several days for most, but a
backdoor cold front will at least provide some relief to eastern New
Mexico this weekend. Showers and storms will favor southwest and
south-central areas tomorrow then the central mountain chain
eastward Saturday and Sunday. Mostly dry weather prevails early next
week although a mix of wet and dry storms are possible in western
New Mexico. With drier air in place, high temps in the triple digits
will be commonplace in most lower elevation locations through mid-
next week. Enough moisture may return mid-week for at least isolated
storms to spread across the state.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 253 PM MDT Thu Jul 13 2023

The temperature at the Sunport has rebounded to the mid 90s as of
this writing, despite the thick cloud cover which was in place
through midday today. Storms have been a bit slower to fire this
afternoon, with water vapor imagery indicating drier mid level air
starting to make progress into the Four Corners. SPC still has the
slight risk over far northeast New Mexico (and now a severe
thunderstorm watch) with convection sprouting there at this time. A
resulting outflow boundary from convection generally to our
northeast to invade northeast and east central New Mexico this
evening and appears to make more progress south and westward,
potentially to the east slopes of the Sangre de Cristo and Sandia
mountains after midnight, although any low level moisture reaching
that far west would be relatively shallow. At this time, not
anticipating an east wind will break into the Santa Fe or
Albuquerque Metro areas. That scenario is more likely Friday night
with the upper high center having retreated towards southern
Nevada/SoCal therefore northwest flow would be dominating northeast
New Mexico. With drier air making more progress into northwest and
north central New Mexico Friday, areal coverage of showers and
storms will be more limited to northeast New Mexico as well as areas
south of I-40. Will leave the existing Heat highlights as is at this
time.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 253 PM MDT Thu Jul 13 2023

Ample moisture in place across eastern NM will allow scattered
storms to develop along the central mountain chain Saturday
afternoon. As storms drift southeastward into a more unstable
environment with PWATs greater than 150% of normal, storms may
cluster together into an MCS that could bring a damaging wind threat
to the northeast and east-central plains. The cluster of storms will
send an outflow boundary westward through the gaps of the central
mountain chain with breezy to windy conditions possible in the ABQ
metro area. This east wind has the potential to be stronger than the
one Friday night, but there is less certainty given its strong
dependence on convection. The orientation and strength of the
boundary will determine the timing and magnitude of the winds so
there is substantial uncertainty at this time.

With an absence of forcing, convection on Sunday will generally be
limited to a few high elevation areas along the central mountain
chain. High pressure shifts eastward over the state Monday, allowing
dry northwesterly flow to scour out moisture across the central and
western portions of the state. Subsidence will supress convection
in most of western and central New Mexico, but a few dry and wet
storms are possible along the high terrain. Numerous daily record
highs may be challenged throughout the state early and mid-next
week when the H5 high moves directly overhead.

As the high elongates across the state mid and late week, some
moisture from deep convection over northern Mexico will begin to
move into southern Arizona and New Mexico. However, if the high is
too strong as shown by many EC and CMC ensemble members, it will not
translate to widespread convection. GFS members favor a slightly
weaker high that would allow for just enough instability to generate
scattered storms over the high terrain. PoPs have trended down a bit
for this time given a shift towards the solution posed by the EC and
CMC members.

&&

.AVIATION...
(00Z TAFS)
Issued at 524 PM MDT Thu Jul 13 2023

Scattered to isolated showers and thunderstorms will continue to
favor southern and eastern areas through the evening, then a few
isolated cells may linger after midnight. Some storms may turn
severe over the northeast corner of NM with large hail, damaging
wind, and a small risk of an isolated tornado. Storm motions will
generally be toward the south and east at speeds around 10-20 kt.
A gusty backdoor front will plunge through the eastern plains this
evening and during the late night hours. Behind the front, some
patches of low clouds may produce MVFR conditions across northeast
and east central areas during the late night hours into early
Friday morning. After dry weather early Friday morning, scattered
to isolated showers and thunderstorms will return to southern and
eastern areas during the late morning and afternoon.

&&

.FIRE WEATHER...
Issued at 253 PM MDT Thu Jul 13 2023

Dry and breezy conditions with above normal to near record heat will
persist over northwest NM through early next week and where elevated
to near critical fire weather conditions are possible Friday through
Sunday. The focus for wetting showers and storms will remain over
southwest NM but will also shift over northeast NM through the
weekend as low level moisture is replenished by nightly outflow
boundaries. This moisture is expected to seep westward into the Rio
Grande Valley Friday night, with a stronger westward push Saturday
night, which may reach as far west as the Continental Divide. Some
of this moisture would mix out during the daytime, but a few dry
showers or storms would be a concern. High temperatures over eastern
NM will cool down somewhat by the weekend but overall highs will
increase slightly once the upper high moves back over NM early next
week.

Forecast models indicate the upper high over NM early next week will
build back over the Four Corners region and Great Basin by the end
of next week. There will be enough moisture trapped under the ridge
for daily rounds of meager showers and storms favoring the higher
terrain and adjacent areas but any wetting footprints will be small.

Ventilation will be mostly good to excellent with localized pockets
of fair to poor rates central and east Friday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  61 101  59  98 /   0   0   0   0
Dulce...........................  52  94  49  93 /   0   0   5   5
Cuba............................  60  93  57  93 /   5   5   5   5
Gallup..........................  59  97  55  97 /   5   5   5   0
El Morro........................  60  93  56  94 /  10  10   5   5
Grants..........................  58  96  56  97 /  10   5   5   5
Quemado.........................  62  94  59  95 /  20  20  10  20
Magdalena.......................  65  95  65  93 /  30  30  10  30
Datil...........................  62  91  60  92 /  30  30  10  20
Reserve.........................  62  97  61 100 /  30  40  20  20
Glenwood........................  70 100  71 103 /  40  50  20  30
Chama...........................  51  89  48  87 /   0   5   5  10
Los Alamos......................  64  95  63  90 /   5  10  10  30
Pecos...........................  62  94  61  87 /  10  10  20  40
Cerro/Questa....................  51  91  50  87 /  10  10  20  40
Red River.......................  47  85  45  80 /  10  20  20  50
Angel Fire......................  44  84  44  79 /   5  20  20  50
Taos............................  55  94  56  89 /   5   5  10  30
Mora............................  55  91  54  83 /  10  20  20  50
Espanola........................  58  99  59  97 /   5   5  10  20
Santa Fe........................  64  95  63  90 /   5  10  10  30
Santa Fe Airport................  63  99  63  94 /   5   5  10  20
Albuquerque Foothills...........  72  99  70  98 /  10   5   5  20
Albuquerque Heights.............  73 101  71  99 /  10   5   5  10
Albuquerque Valley..............  67 102  65 101 /  10   5   5  10
Albuquerque West Mesa...........  71 101  70  99 /  10   0   5  10
Belen...........................  73 103  68 101 /  10   5   5  10
Bernalillo......................  68 102  67 101 /   5   5   5  10
Bosque Farms....................  69 102  66 101 /  10   5   5  10
Corrales........................  70 102  68 100 /   5   5   5  10
Los Lunas.......................  72 102  68 101 /  10   5   5  10
Placitas........................  69  99  67  97 /   5   5  10  20
Rio Rancho......................  70 101  69 100 /   5   5   5  10
Socorro.........................  72 103  70 102 /  20  20  10  20
Sandia Park/Cedar Crest.........  65  94  63  91 /  10  10  10  20
Tijeras.........................  67  96  65  93 /  10  10  10  20
Edgewood........................  64  97  62  93 /  10  10  10  20
Moriarty/Estancia...............  62  98  60  93 /  10  10  10  20
Clines Corners..................  62  94  60  87 /  10  10  20  20
Mountainair.....................  65  94  63  92 /  20  20  10  20
Gran Quivira....................  66  95  63  92 /  20  20  10  30
Carrizozo.......................  72  97  69  95 /  20  30  10  30
Ruidoso.........................  64  87  62  85 /  20  50  20  50
Capulin.........................  59  88  57  77 /  20  20  40  50
Raton...........................  58  93  58  82 /  20  20  30  50
Springer........................  58  94  59  84 /  20  20  30  50
Las Vegas.......................  58  94  59  84 /  10  20  20  40
Clayton.........................  64  93  63  81 /  30  30  30  20
Roy.............................  62  96  61  82 /  20  20  30  40
Conchas.........................  66 100  66  91 /  20  10  20  20
Santa Rosa......................  68 101  67  90 /  20  10  20  20
Tucumcari.......................  68 101  67  89 /  30  10  20  20
Clovis..........................  71 100  68  93 /  30  10  20  10
Portales........................  72 102  69  95 /  30  10  20  10
Fort Sumner.....................  72 103  69  95 /  20  10  20  10
Roswell.........................  77 107  76 102 /  20  10  10  10
Picacho.........................  70  98  68  93 /  20  30  10  30
Elk.............................  67  93  65  90 /  20  50  20  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for NMZ201-211-219>221-
225-238.

Heat Advisory from noon to 8 PM MDT Friday for NMZ201-207-211-
212-217-218-220>222-224-225-241.

Excessive Heat Watch from Friday afternoon through Friday
evening for NMZ219-238.

&&

SHORT TERM...99
LONG TERM....16
AVIATION...44

In the hours before

Special weather statement, Jul 13, 2:31 PM MDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
231 PM MDT Thu Jul 13 2023

NMZ227-230-132100-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
231 PM MDT Thu Jul 13 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Grenville, or 12 miles east of Des Moines, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines and Grenville.

This includes Highway 64 between Mile Markers 380 and 411.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3669 10396 3687 10387 3682 10330 3652 10351
TIME...MOT...LOC 2031Z 288DEG 18KT 3672 10362

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA/BB
Special weather statement, Jul 13, 4:23 PM MDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
423 PM MDT Thu Jul 13 2023

NMZ238-132300-
Chaves County Plains-
423 PM MDT Thu Jul 13 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAVES
COUNTY THROUGH 500 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Roswell, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roswell and Bitter Lake Wildlife Refuge.

This includes the following highways...
 Highway 285 between Mile Markers 104 and 116.
 Highway 380 between Mile Markers 156 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3333 10471 3347 10472 3352 10440 3331 10438
TIME...MOT...LOC 2222Z 266DEG 20KT 3340 10458

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MA/BB
Local storm report, Jul 13, 6:37 PM MDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
637 PM MDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Non-Tstm Wnd Gst 17 WNW Oscuro           33.53N 106.34W
07/13/2023  M62 MPH          Lincoln            NM   Mesonet

            Mesonet station WSM39 Shist (WSMR).

&&
Local storm report, Jul 13, 6:39 PM MDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
639 PM MDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Gst     17 WNW Oscuro           33.53N 106.34W
07/13/2023  M62 MPH          Lincoln            NM   Mesonet

            Corrects previous non-tstm wnd gst report
            from 17 WNW Oscuro. Mesonet station WSM39
            Shist (WSMR).

&&

RMS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:00 PM MDTSevere Thunderstorm Warning Considerable damage threatABQUnion60 min
Jul 13, 7:00 PM MDTSevere Thunderstorm WarningABQUnion60 min
Jul 13, 8:29 PM MDTSevere Thunderstorm Warning Considerable damage threatABQUnion61 min
Jul 13, 8:56 PM MDTSevere Thunderstorm WarningABQUnion64 min
Jul 13, 9:03 PM MDTSpecial Weather StatementABQColfax27 min
Jul 13, 9:11 PM MDTSevere Thunderstorm WarningABQColfax, Union64 min
Jul 13, 10:14 PM MDTSevere Thunderstorm Warning Considerable damage threatABQColfax61 min
Jul 13, 10:15 PM MDTSpecial Weather StatementABQUnion30 min
Jul 13, 10:44 PM MDTSpecial Weather StatementABQUnion31 min
Jul 13, 11:15 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora, Union60 min
Jul 13, 11:35 PM MDTSpecial Weather StatementABQUnion25 min
Jul 14, 12:04 AM MDTSpecial Weather StatementABQUnion26 min
Jul 14, 1:10 AM MDTAreal Flood AdvisoryABQUnion2 hr
Jul 14, 2:35 PM MDTSpecial Weather StatementABQSan Miguel25 min
Jul 14, 3:00 PM MDTSpecial Weather StatementABQSan Miguel30 min
Jul 14, 3:21 PM MDTAreal Flood AdvisoryABQMora, San Miguel114 min
Jul 14, 3:53 PM MDTSpecial Weather StatementABQUnion37 min
Jul 14, 4:00 PM MDTSpecial Weather StatementABQColfax30 min
Jul 14, 5:19 PM MDTSpecial Weather StatementABQHarding26 min
Jul 14, 5:26 PM MDTSevere Thunderstorm WarningABQColfax, Harding49 min
Jul 14, 5:54 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora111 min
Jul 14, 5:56 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union19 min

Nearby

Tornado Warnings in New Mexico, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.